Ropinirole vs Pramipexole: Guys - I've... - Restless Legs Syn...

Restless Legs Syndrome
14,324 members9,075 posts

Ropinirole vs Pramipexole

gentoorax
gentoorax

Guys -

I've previously been on pramipexole and hated the way it made me feel during the day, I had tiredness, brain fog and difficultly from it (2x0.088MG). I have since came off this and am trying gabapentin today is my first day on this.

I also met another RLS suffer today who mentioned they were on ropinirole and didn't experience the side effects I had with pramipexole. They praised ropinirole and that made me wonder whether I should have given this a shot first.

I had always thought these two drugs were pretty much the same. Is there anyone else out there with experience of both of these that can give me an idea of whether it's worth trying ropinirole at some point should this gabapentin not work, and what the differences might be?

13 Replies
oldestnewest

I can't speak for Ropinerol, but just to make a general observation ,that everyone is different and is affected so by medications.

In my experience, one needs to give any new medication at least 3 weeks to allow the body to get used to the new "insult". Unless of course, one gets an extreme reaction.

Rop and Prami are both Dopamine Agonists, but someone else can comment better on the exact differences.

Good luck.

Hi, I hope I can offer some help, although I have no direct experience of Ropinirole, only Pramipexole.

Firstly, I wonder how you managed to stop taking Pramipexole, by all accounts that's not so easy. I didn't find it easy, although I was taking 3 X 0.18mg! I hope you have not got over any side effects.

As regards Pramipexole and Ropinirole, I do know that there are similarities and differences.

They are similar in that they are both Dopamine Agonists. They therefore have the same side effects and risks.

You are probably aware of the side effects from taking Pramipexole. You may not have experienced any or all of the long term risks, i.e. loss of efficacy, augmentation and Impulse Control Disorder. I imagine however that you have some experience of either loss of efficacy or augmentation and that was your reason for stopping Pramipexole.

I have seen a chart comparing the 3 main Dopamine Agonists, (DAs), Pramipexole, Ropinirole and Rotigotine. I recall from this that the (same) side effects and risks were significantly worse for Pramipexole than for the other two. The other two fairly similar, but Rotigotine slightly better.

The sufferer you met today may be right then.

Pramipexole, I believe is also more potent, so (initially) works better.

However, as Madlegs says, different people react differently to these medications. Significantly, I have read on this site members say that their experience of starting on a second DA after previously being on another one is different to a person starting on the same, as their first DA.

So - if you were to start on Ropinirole after stopping Pramipexole, your reaction to it may be different than for someone starting on Ropinirole who had never previously taken any DA. This is specially true if you have augmented on a DA. You are more likely to augment again if you switch to another DA.

It might not also be as effective as Pramipexole.

Having said all that people still vary. You won't really know how YOU as an individual will react to Ropinirole unless you try it.

However, the risk.of augmentation is a big factor. All DAs can cause augmentation.

Gabapentin is different to all the DAs and has some advantages. The main one is that it won't cause augmentation.

It does have some disadvantages. First is, it doesn't work immediately. It takes a few weeks, so if you've now completely stopped Pramipexole, with or without withdrawal effects, then your RLS is not "covered". You may be led into thinking it's not working and therefore, it's never going to work. You need to give it a few weeks.

The other thing is, it does have different side effects, but hopefully these won't be too bad and may settle after a few weeks. Some people find they can't tolerate it all and some find the side effects persist. I take Gabapentin, I do have some side effects, they don't bother me much at all.

My personal view, is that if you managed to stop Pramipexole, you may as well try out the Gabapentin for a few weeks. If it doesn't work out, you could then try Ropinirole or even Rotigotine (Neupro) patches. There is some evidence that a slow release DA can help with augmentation.

I have experienced Pramipexole, which was great at first before it got terrible. I have no experience of Ropinirole so can't compare experiences. I now take only Gabapentin and for me Gabapentin is now significantly better than Pramipexole was before I stopped taking it.

Hopefully other members who have tried both will be able to offer more insights.

gentoorax
gentoorax in reply to Manerva

Thanks this was very helpful! It took quite a few weeks to stop pramipexole, and I did go through withdrawal, I used some strong cocodamol to handle this, I went down by half a tablet a night, I usually snap or bite them in half, the first night actually wasn't too bad, but the second night was terrible! I then had the usual horrible withdrawl for a week or two afterwards.

While going through withdrawl I noticed the brain fog was gone and I was able to concentrate a lot better despite getting very little sleep.

I have been given gabapentin but the instructions from my GP on how to take it were a bit vague. I've been given 100mg tablets to be taken three times a day, but I was also told I could try and just take it before bed and see how it goes (I don't know if that's all three before bed or just one though - it wasn't very clear).

I tried spreading the gabapentin over the day, I took some before gym but I actually thought I was going to throw up while I was there and now I've started to take all three spaced only a little over the late evening. To be honest, it doesn't feel like it's doing anything and I'm having to use cocodamol to sleep usually being up every two hours!

However, I'm giving it time as people have said it takes time to work.

I'm curious as to how you are taking the gabapentin and whether you get any sickness or tiredness from it? Which is how I've been feeling on it.

If this fails I will be forced to try something else, and I guess I will just keep trying various things until something works or get referred to a neurologist which I'm told is also an option.

My main problem with any of these medications so far has either been feeling a bit sick or brain fog/slowness described by other members. The kind of technical work I do really requires a sharp mind, so I just cannot manage with any kind of brain fog going on :(

I'm hoping after a while as other people have mention the gabapentin will start to work, and I'm hoping the sort of sick feeling I'm getting when taking it will lift. Time will tell, bracing myself for another few difficult nights!

Thanks for all the info! :)

Manerva
Manerva in reply to gentoorax

You may need more than 300 mg Gabapentin to control RLS symptoms. When I first started taking it, it was for nerve pain. I was taking 900mg a day, that is 3 X 300mg a day. I was still taking Pramipexole at the time and still augmenting.

As the nerve pain improved I reduced the Gabapentin, but when I started reducing Pramipexole I increased the Gabapentin. Just before stopping Pramipexole entirely I was on 300mg twice a day. Then because I was getting some slight RLS symptoms at night, I moved the two doses together. Now I just take 600mg at night.

I find that if you change doses of Gabapentin too quickly, you do get side effects. Best to increase or reduce in steps of 100mg every 2 days.

Another thing is, that if you take Gabapentin during the day you will notice the side effects more. I guess I don't notice the side effects so much because I only take it at night. Some mornings are a bit foggy.

I've never felt nauseous with Gabapentin. I do feel a little dizzy some time and it affects my balance a little, so I suspect the Gabapentin affects the balance mechanism in the ear and that can cause "nerve" nausea rather than stomach nausea

I have been on both. Pramipexole made me feel nauseous while Ropinirole made me feel even more nauseous and sometimes caused vomiting and fainting. The Neupro patch (which I am on now) is easier as it does not go through the digestive system.

I see that there is another prami user that has the feeling of slowness, a sort of brain-fog. I have to admit to similar feelings, but it was worse on the other two drugs you mention at least for me.

That's slightly worrying, as I had read ropinirole was slight less worse for the brain fog/slowness. I will try the gabapentin for a good few weeks to make sure I give it chance in that case.

I took Ropinerol for 15 years and it worked very well until I augmented. I did have nausea after taking it the first week or two but that wore off when i got used to it. I had no other side effects and i think it helped me sleep as well as controlling the RLS .

Lapsedrunner
Lapsedrunner in reply to mantel

Wow...15yrs!! I had ONE year of great symptom control before the sh*t hit the fan 😳

mantel
mantel in reply to Lapsedrunner

Yes I think I was very lucky to get such a long period of relief. Not so long with my current meds Thinking of going back on it after 3 years off.

Heatherlss
Heatherlss in reply to mantel

What was your dose ? Was it the same for all those 15 years ?

:( what are you taking to manage it now?

I’ve tried both medications (pramipexole much longer) and found the side effects to be similar. I found that by splitting the pramipexole pills in half or into thirds, the side effects were less prevalent and I still got some relief with RLS.

You may also like...